Drought, Adams
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
The ongoing drought continued over the western third of North Dakota during March 2022. Divide, Williams and McKenzie counties had D3 drought while the remaining counites were D2.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
The ongoing drought continued over the western third of North Dakota during March 2022. Divide, Williams and McKenzie counties had D3 drought while the remaining counites were D2. Refer to the U.S. Drought Monitor for details.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 28, 9:24 PM CST, 2 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 924 PM CST Mon Feb 28 2022 .UPDATE... Issued at 924 PM CST Mon Feb 28 2022 For this update, just tweaked precipitation chances based on the latest observations and trends. Also updated precipitation types using some of the latest guidance for temperatures aloft. Given this new data, decided to add a few counties to the north on the SPS for mixed precipitation. UPDATE Issued at 714 PM CST Mon Feb 28 2022 Quick update to add in some patchy fog around the Minot area for the next few hours. It shouldn't last for much longer with precipitation starting to make its way in, but it has been fairly persistent. Also issued an SPS for the wintry mix that is starting to develop across the northwest, which should continue to spread south and east through the night. We have started to see unknown precipitation reports at Williston. UPDATE Issued at 555 PM CST Mon Feb 28 2022 Early this evening, a cold front was draped from the northwest corner of the state, extending southeast into the James River Valley. A few radar echoes have started to develop across the northwest part of the state along this front and this development should continue south and east through the night. Not much has changed with regards to our thinking on mixed precipitation. For this update, just blended in the latest observations to the going forecast. && .SHORT TERM...(Today through Tuesday) Issued at 235 PM CST Mon Feb 28 2022 Forecast highlights in the short term period will be the weather associated with a clipper system set to move through and impact the area tonight. Currently, strong northwest flow aloft with surface low pressure centered over north central Montana and a sfc ridge extending from across south central Canada into northern ND. As expected today, large temperature difference northeast to southwest with a strong baroclinic zone draped across the region. Highs thus far across the Turtle Mountains in the teens with upper 40s southwest and south central. Area of low stratus continues to advect south/southeast south of the sfc ridge, now encompassing all areas along Highway 52 and points north and east. Will keep a mention of flurries through the afternoon within this area with some visibility reductions noticed with sfc obs within the stratus deck. The stratus will continue to develop over all but southwest North Dakota through tonight. Upper level jet and an associated mid level S/WV impulse will move east-southeast across the Northern Plains now through tonight, accompanied by a sfc trough extending from eastern Montana into central South Dakota. The upper level forcing will combine with low level frontogenesis and isentropic lift north of the sfc trough to bring a broad area of light precipitation across much of the state. Precipitation will begin northwest later today/early this evening, then spread south and east through tonight. Not much has changed from the previous forecast, with high confidence we will see a solid band of precipitation so POPs were increased a bit. Along and to the north of the axis of highest QPF, which ensemble guidance suggests will approach around one tenth of an inch at most, precipitation is likely to mostly fall as snow still. The southern edge of the QPF shield could be subject to temperatures aloft above freezing, a loss of ice production aloft, or a combination of both, resulting in a mix of rain, sleet, or freezing rain, highly dependent on air or ground temperatures. Latest guidance did shift the swath of light ice accumulations a bit farther south, now along a corridor extending from Williston to Bismarck and into portions of the James River Valley. With still some degree of uncertainty, will not issue any headlines, and will continue to mention the freezing rain threat in the HWO and other products. If needed, elevated wording can be used this evening once we see what areas may see the higher impacts. Precipitation will end west to east Tuesday morning as the mid level impulse exits to our east. Lingering stratus coupled with the upper jet aloft and quasi-stationary boundary layer all led me to maintain a mention of drizzle or freezing drizzle through the day Tuesday. BUFKIT soundings also supported this thinking. High Tuesday will once again have a wide range, with mid 50s southwest and upper teens northeast. .LONG TERM...(Tuesday night through Monday) Issued at 235 PM CST Mon Feb 28 2022 Very active pattern through the long term period, with additional chances for mixed precipitation through Fri morning, colder temperatures, and the potential for a winter storm early this weekend. A continuous northwest flow pattern will bring multiple embedded waves across the region through Thursday, each interacting with a lingering frontal boundary which slowly pushes south with time. Each wave looks to bring a band of mixed precipitation with it, with several more chances for freezing rain considering the lack of ice aloft at times. Some potential also exists for banded precipitation, specifically Wed night into Thursday which models continued to highlight. Low level WAA Thu night into Fri AM also still present, and opted to maintain freezing drizzle wording in the forecast for this. Ensembles continue to highlight the accumulating snow potential Saturday morning through Sunday morning. Large western CONUS trough is projected to kick out a strong S/WV, triggering lee side cyclogenesis with this system lifting north/northeast across the Central Plains. Currently, southern and eastern areas of our region are favored for impactful weather, though uncertainty remains high. Will continue to monitor closely as with everything else during this active week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 924 PM CST Mon Feb 28 2022 A messy pattern will lead to widespread MVFR/IFR categories through much of the period. Precipitation will begin to develop this evening across the northwest and spread southeast through the night. That will mean some chances of -FZRA at KXWA and KBIS. If KDIK sees any precipitation, it will likely remain -RA. KMOT remains all snow and KJMS will start off as snow but may transition to some freezing drizzle Tuesday afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ZH SHORT TERM...NH LONG TERM...NH AVIATION...ZH
Hazardous Weather Outlook National Weather Service Bismarck ND 1037 PM CST Mon Feb 28 2022 NDZ001-002-009>011-017>023-025-034>037-042-045>048-050-051-020445- Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 1037 PM CST Mon Feb 28 2022 /937 PM MST Mon Feb 28 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Rest of Tonight There is a chance of light freezing rain tonight. Ice accumulations of a few hundredths of an inch are possible. Travel may be hazardous. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Light freezing rain will be possible at times Tuesday through Friday. There is potential for a winter storm to impact the region Friday night through Sunday morning. Stay tuned for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ031>033-040-041-043-044-020445- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 937 PM MST Mon Feb 28 2022 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Rest of Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Light freezing rain will be possible at times Tuesday through Friday. There is potential for a winter storm to impact the region Friday night through Sunday morning. Stay tuned for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-012-013-020445- Renville-Bottineau-Rolette-McHenry-Pierce- 1037 PM CST Mon Feb 28 2022 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...Rest of Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is potential for a winter storm to impact the region Friday night through Sunday morning. Stay tuned for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Bismarck ND 704 PM CST Mon Feb 28 2022 NDZ009-010-017>021-034>037-042-045>048-050-051-010600- Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-Morton- Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- Including the cities of Williston, New Town, Stanley, Parshall, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mandan, Bismarck, Steele, Tappen, Jamestown, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 704 PM CST Mon Feb 28 2022 /604 PM MST Mon Feb 28 2022/ ...WINTRY MIX OF LIGHT RAIN, FREEZING RAIN, SLEET, AND SNOW EXPECTED THIS EVENING THROUGH TUESDAY MORNING FOR PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA... A band of rain, freezing rain, sleet, and snow is expected to push across portions of western and central North Dakota this evening and into Tuesday morning. This band will extend generally from the northwest part of the state, southeast into the Bismarck Mandan area, and eventually the James River Valley. Although snowfall and ice accumulations are expected to be light, slippery roads will be possible at times. Additional freezing drizzle will remain possible at times through the afternoon on Tuesday. Those traveling tonight or Tuesday morning should proceed with caution and check the latest road and weather conditions before leaving. ZH
Special Weather Statement National Weather Service Bismarck ND 916 PM CST Mon Feb 28 2022 NDZ001-002-009>011-017>023-034>037-042-045>048-050-051-010700- Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver- McLean-Sheridan-Wells-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, Parshall, Minot, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Mandan, Bismarck, Steele, Tappen, Jamestown, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 916 PM CST Mon Feb 28 2022 /816 PM MST Mon Feb 28 2022/ ...WINTRY MIX OF LIGHT RAIN, FREEZING RAIN, SLEET, AND SNOW CONTINUES THIS EVENING THROUGH TUESDAY MORNING FOR PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA... A band of light rain, freezing rain, sleet, and snow will continue to push across portions of western and central North Dakota this evening and into Tuesday morning. This band will extend generally from the northwest part of the state, southeast into the Bismarck Mandan area, and eventually the James River Valley. Although snowfall and ice accumulations are expected to be light, slippery roads will be possible at times. Additional freezing drizzle will remain possible at times through the afternoon on Tuesday. Those traveling tonight or Tuesday morning should proceed with caution and check the latest road and weather conditions before leaving. ZH
The national radar mosaic for the moment the first event began.
13 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011671, 1011672, 1011673, 1011674, 1011675, 1011676, 1011678, 1011679, 1011680, 1011681, 1011682, 1011683, 1011684.